Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Des Moines, IA

August 2, 2018Wapello County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 2, 2018, 1:08 AM CDT for Wapello County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 1:08 AM CDT (06:08 UTC)
Expired
Aug 2, 2018, 1:45 AM CDT
In force
37 min
Issued by
NWS Des Moines, IA

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS83 KDMX 020608
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
108 AM CDT THU AUG 2 2018
 
IAZ086-097-020645-
Wapello IA-Davis IA-
108 AM CDT THU AUG 2 2018

...Nickel sized hail possible...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ottumwa, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ottumwa, Eldon, Agency and Floris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4096 9249 4106 9239 4111 9218 4071 9218
TIME...MOT...LOC 0607Z 304DEG 19KT 4100 9234 

$$

Ansorge

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:56 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 1, 11:56 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1156 PM CDT Wed Aug 1 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 343 PM CDT Wed Aug 1 2018

Relatively quiet weather continues throughout much of the
forecast with a few isolated storms still possible this afternoon
into the evening with the cold frontal passage. Otherwise, the
focus of the forecast was on the heat building back into the
region and a periodic storm chances over the weekend into early
next week.

Cold front slowly creeping into northwest Iowa late this afternoon
will continue progress southeast this evening. The latest hires
models, especially the HRRR and ESRL HRRR, have the best handle on
the current radar trends and depictions through late this
evening. There is limited instability due to the weak shower/cloud
cover from southwest to northeast Iowa through the day and shear
remains low or even non existence. Not much going for severe
weather chances later this afternoon into the evening, but still
cannot rule out an isolated threat for now.

Surface high pressure builds into the state tonight into Thursday
providing cool and dry conditions. This high shifts east through
the day Friday and return flow begins to develop from west to
east across the forecast area. The ECMWF is a bit stronger and
faster with a shortwave to cut across the region late Saturday
into Saturday evening. Certainly looks to be a breezy and warm day
Saturday and confident to nudge up wind gusts a couple of knots.
Winds near the mix layer range from 28-36 knots but with forecast
soundings suggesting some high clouds, this should limited some of
the deep mixing. Regardless, the surface pressure gradient
increases and mixing is likely to be enough for wind gusts around
25 mph or slightly higher Saturday afternoon. 850mb temperatures
still progged to range from +20C to +22C Saturday afternoon and
Sunday afternoon, and thus warm temperatures on track for the
weekend. Surface dew points remain in the lower to middle 60s and
not anticipating significant heat index values over the weekend.

Sunday night into Monday, the ECMWF and GFS are in decent
agreement with another shortwave riding the westerly flow into
the region. Timing and location looks to be b/t 00-12z Monday and
over central to northern Iowa. Severe potential remains uncertain,
but instability increases Sunday afternoon there is decent shear
present Sunday night into Monday. Certainly something to continue
to monitor if models continue to converge on timing and location.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1156 PM CDT Wed Aug 1 2018

Cold front at 05Z roughly from KALO to KDSM to KAIO and will
continue to sink south through 09Z before exiting the state. Still a
few storms but these are quickly dissipating and leaving a brief
period of MVFR cigs behind.  Expecting patchy fog after 09Z which
will bring brief MVFR vsbys to the TAF locations.  Have included in
the TAFs though since it will be patchy, not confident that vsbys at
any one location will drop for that long.  Winds come back around to
the southeast late tonight as surface high pressure slides to the
southeast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...FAB
Hazardous weather outlook, Aug 1, 3:25 PM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
325 PM CDT Wed Aug 1 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-022030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
325 PM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered thunderstorms are expected to develop this
afternoon over northern Iowa. A few of the storms may reach severe
levels across northern Iowa late this afternoon and toward central
Iowa into the evening. The primary threats are large hail and strong
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional intermittent chances for thunderstorms are forecast
Saturday through Monday. The severe weather threat is uncertain
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly this late this afternoon
and into the evening.

REV

In the hours before

Local storm report, Aug 1, 9:03 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 E OTHO                42.42N 94.11W
08/01/2018  E1.00 INCH       WEBSTER            IA   PUBLIC

            DELAYED REPORT. REPORT VIA SOCIAL MEDIA.

&&

MJB
Local storm report, Aug 1, 9:04 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
904 PM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 N STRATFORD           42.35N 93.92W
08/01/2018  E1.00 INCH       HAMILTON           IA   PUBLIC

            DELAYED REPORT. REPORT VIA SOCIAL MEDIA.

&&

MJB
Local storm report, Aug 1, 9:06 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             2 SSE DUNCOMBE          42.45N 93.99W
08/01/2018  E1.00 INCH       WEBSTER            IA   PUBLIC

            DELAYED REPORT. REPORT VIA SOCIAL MEDIA.

&&

MJB
Local storm report, Aug 1, 9:48 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
948 PM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             3 NNW NAPIER            42.02N 93.74W
08/01/2018  E0.88 INCH       BOONE              IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0805 PM     HAIL             1 WSW AMES              42.02N 93.65W
08/01/2018  E0.88 INCH       STORY              IA   TRAINED SPOTTER

0739 PM     HAIL             2 SW BOONE              42.04N 93.91W
08/01/2018  E1.00 INCH       BOONE              IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0654 PM     HAIL             1 WNW IOWA FALLS        42.53N 93.29W
08/01/2018  E0.88 INCH       HARDIN             IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0651 PM     HAIL             SCRANTON                42.02N 94.55W
08/01/2018  E1.00 INCH       GREENE             IA   BROADCAST MEDIA

            REPORT VIA SOCIAL MEDIA.

0646 PM     HAIL             5 SSW RALSTON           41.97N 94.67W
08/01/2018  E1.75 INCH       CARROLL            IA   TRAINED SPOTTER

            DAMAGED TOP OF HIS TRUCK TOO.

0645 PM     HAIL             5 N STRATFORD           42.35N 93.92W
08/01/2018  E1.00 INCH       HAMILTON           IA   PUBLIC

            DELAYED REPORT. REPORT VIA SOCIAL MEDIA.

0641 PM     HAIL             1 ENE WILLIAMS          42.49N 93.53W
08/01/2018  E0.75 INCH       HAMILTON           IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. DELAYED REPORT.

0641 PM     HAIL             5 SSE GLIDDEN           41.99N 94.70W
08/01/2018  E1.00 INCH       CARROLL            IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0621 PM     HAIL             2 SSE DUNCOMBE          42.45N 93.99W
08/01/2018  E1.00 INCH       WEBSTER            IA   PUBLIC

            DELAYED REPORT. REPORT VIA SOCIAL MEDIA.

0620 PM     HAIL             3 S DUNCOMBE            42.43N 93.99W
08/01/2018  E0.75 INCH       WEBSTER            IA   TRAINED SPOTTER

0615 PM     HAIL             2 E OTHO                42.42N 94.11W
08/01/2018  E1.00 INCH       WEBSTER            IA   PUBLIC

            DELAYED REPORT. REPORT VIA SOCIAL MEDIA.

0610 PM     HAIL             2 NNE OTHO              42.44N 94.13W
08/01/2018  M0.88 INCH       WEBSTER            IA   PUBLIC

            DELAYED REPORT. REPORT VIA SOCIAL MEDIA.

&&
Special weather statement, Aug 2, 12:44 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1244 AM CDT THU AUG 2 2018

IAZ086-020630-
Wapello IA-
1244 AM CDT THU AUG 2 2018

...Nickel sized hail possible...

At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ottumwa Industrial Airport, or near Ottumwa, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ottumwa, Ottumwa Industrial Airport, Kirkville and Chillicothe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4095 9236 4103 9260 4116 9251 4116 9224
TIME...MOT...LOC 0543Z 288DEG 17KT 4107 9253

Ansorge
Special weather statement, Aug 2, 1:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
108 AM CDT THU AUG 2 2018

IAZ086-097-020645-
Wapello IA-Davis IA-
108 AM CDT THU AUG 2 2018

...Nickel sized hail possible...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ottumwa, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ottumwa, Eldon, Agency and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4096 9249 4106 9239 4111 9218 4071 9218
TIME...MOT...LOC 0607Z 304DEG 19KT 4100 9234

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:40 PM CDTSevere Thunderstorm WarningDMXDallas, Greene, Guthrie50 min
Aug 1, 8:16 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Polk, Story44 min
Aug 2, 12:44 AM CDTSpecial Weather StatementDMXWapello46 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.